Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 104, NWS North Platte, NE

June 1, 20184 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 1, 2018, 7:40 PM CDT for 4 counties in Nebraska. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2018, 7:40 PM CDT (00:40 UTC)
Expired
Jun 1, 2018, 8:15 PM CDT
In force
35 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Blaine County, NE, Brown County, NE, Loup County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 75 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 8:03 PM CDTHAIL 14 Sw Rose, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:57 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1982 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2223 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted.

303 
WUUS53 KLBF 020040
SVRLBF
NEC009-017-115-149-020115-
/O.NEW.KLBF.SV.W.0104.180602T0040Z-180602T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
740 PM CDT FRI JUN 1 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Rock County in north central Nebraska...
  Northwestern Loup County in north central Nebraska...
  Southeastern Brown County in north central Nebraska...
  Northeastern Blaine County in north central Nebraska...

* Until 815 PM CDT.

* At 740 PM CDT, a severe thunderstorm was located 11 miles northeast
  of Brewster, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Rose, Fox Bayou and Duff. 

This includes Highway 183 between mile markers 147 and 160.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4195 9981 4213 9981 4230 9943 4200 9953
TIME...MOT...LOC 0040Z 242DEG 29KT 4207 9974 

HAIL...1.25IN
WIND...60MPH
 
$$

CDC
2 follow-up statements
501 
WWUS53 KLBF 020059
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
759 PM CDT FRI JUN 1 2018

NEC009-020109-
/O.CAN.KLBF.SV.W.0104.000000T0000Z-180602T0115Z/
Blaine NE-
759 PM CDT FRI JUN 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BLAINE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4199 9961 4218 9969 4230 9943 4200 9953
TIME...MOT...LOC 0059Z 242DEG 29KT 4214 9956 

$$

NEC017-115-149-020115-
/O.CON.KLBF.SV.W.0104.000000T0000Z-180602T0115Z/
Rock NE-Loup NE-Brown NE-
759 PM CDT FRI JUN 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN ROCK...NORTHWESTERN LOUP AND SOUTHEASTERN BROWN
COUNTIES...

At 759 PM CDT, a severe thunderstorm was located over Rose, or 21
miles northeast of Brewster, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Rose, Fox Bayou and Duff. 

This includes Highway 183 between mile markers 147 and 159.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4199 9961 4218 9969 4230 9943 4200 9953
TIME...MOT...LOC 0059Z 242DEG 29KT 4214 9956 

HAIL...1.00IN
WIND...60MPH
 
$$

CDC
001 
WWUS53 KLBF 020110
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
810 PM CDT FRI JUN 1 2018

NEC017-115-149-020120-
/O.EXP.KLBF.SV.W.0104.000000T0000Z-180602T0115Z/
Rock NE-Loup NE-Brown NE-
810 PM CDT FRI JUN 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ROCK...
NORTHWESTERN LOUP AND SOUTHEASTERN BROWN COUNTIES WILL EXPIRE AT 815
PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4199 9961 4218 9969 4230 9943 4200 9953
TIME...MOT...LOC 0110Z 242DEG 29KT 4218 9947 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:30 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 1, 6:30 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
630 PM CDT Fri Jun 1 2018

.SHORT TERM...(This evening through Saturday)
Issued at 145 PM CDT Fri Jun 1 2018

Tonight and Saturday.

This evening's severe weather threat remains the primary forecast
focus.  Extreme wind, large hail and a few tornadoes are possible
generally along and east of Highway 83 line from North Platte to
Valentine, though the greatest risk of severe weather is forecast
across north central Nebraska.

The amplified upper ridge centered over the Central CONUS will break
down to the east this afternoon and evening as a significant trough
advances across the Northern Rockies.  At the surface a cold front
was analyzed over the western Panhandle north to a deepening
surface low centered near the Black Hills.  Southeasterly winds have
transported juicy dew points well into the upper 60s across much of
the forecast area.  The 18z observation from KLBF showed a TD of
73F.  With highs in the mid 80s, convective energy is already
exceeding 3000 J/KG and expected to reach upwards to 4k J/KG in some
areas. Strong diabatic heating will erode the remaining CIN with
initial convective storms expected shortly after 20z this afternoon
across northern Nebraska. Supercells are expected early in the
evolution which may include tornadic supercells that interact with
any lingering boundary.  At this point, the warm front appears
largely north of the area, but hand analysis indicates several weak
wind shift/boundaries which will need to be watched.  Given the
strongly unstable atmosphere, large hail is expected, some of which
may be as large as baseballs. The storms will quickly congeal and
build south as a low level jet strengthens.  The complex will
transition to an extreme wind threat capable of hurricane force
winds.

The speed of the complex will largely limit the flood potential, but
PWATS are running 90Th percentile for climatological records, so
locally heavy rain would be possible if training were to occur.  The
most likely location of training would be on the southern end of the
line with the interaction of the LLJ. Because several models are
showing some up growth to the south, we expanded out POP coverage
to include Lincoln county, but at that on 30% chance.

Cooler and quite breezy conditions are expected Saturday behind the
cold front.  Could see some gusts from the northwest nearing 30 mph
at times. Otherwise much drier air moving in with dew points falling
into the mid 30s and 40s. Highs in the mid to upper 70s are expected
under sunny skies.

.LONG TERM...(Saturday night through Friday)
Issued at 145 PM CDT Fri Jun 1 2018

Abbreviated due to expected severe weather threat.  Upper level
ridging will expand across the plains next week.  Dry and warm
conditions will prevail, though sufficient instability in the
troposphere will provide for at least an isolated risk of
thunderstorms when disturbances rotate through.  Sunday night
through Monday appears to bring a disturbance to our south with the
next Tuesday afternoon/evening and Wednesday into Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 624 PM CDT Fri Jun 1 2018

Visual Flight Rules outside convective complex across north
central Nebraska in advance of the dryline. Short term model
solutions close where ongoing convection east of a line from
Springview, Atkinsons, Anselmo and Callaway will be the focus
and should move east possibly by 8 pm CDT. Moisture is limited
further west where dewpoints are now in the 30s. Questionable how
much additional convection may develop in the west once the
convection moves out of Central Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Jacobs
LONG TERM...Jacobs
AVIATION...Keck
Hazardous weather outlook, Jun 1, 6:16 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
616 PM CDT Fri Jun 1 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-022330-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
616 PM CDT Fri Jun 1 2018 /516 PM MDT Fri Jun 1 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Severe thunderstorms are expected through 10 pm CDT for north
central Nebraska east of a line from Johnstown to Callaway. The hazards
include large hail in excess of 2 inches and damaging winds to 75
mph or higher with tornadoes possible.

Additional strong thunderstorm development is possible further west
to Highway 83 from Valentine to Maywood, where the severe threat
cannot be ruled out at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Beyond tonight the severe threat is low through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested across north central Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Keck

In the hours before

Local storm report, Jun 1, 6:49 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
649 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             BASSETT                 42.58N 99.54W
06/01/2018  E1.00 INCH       ROCK               NE   CO-OP OBSERVER

&&

THORNE
Special weather statement, Jun 1, 6:51 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
551 PM MDT FRI JUN 1 2018

NEZ004-020030-
Sheridan NE-
551 PM MDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL 630
PM MDT...

At 551 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Wild Horse Butte, or 19 miles south of Hay
Springs, moving east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Smith Lake State Wildlife Management Area and Argo Hill.

This includes Highway 250 between mile markers 19 and 36.

LAT...LON 4232 10272 4252 10272 4257 10221 4228 10220
TIME...MOT...LOC 2351Z 265DEG 23KT 4241 10260

Snively
Special weather statement, Jun 1, 6:59 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service North Platte NE
659 PM CDT FRI JUN 1 2018

NEZ027-028-038-020045-
Loup NE-Custer NE-Garfield NE-
659 PM CDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOUP...WEST CENTRAL
GARFIELD AND NORTHEASTERN CUSTER COUNTIES UNTIL 745 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Taylor, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Taylor, Calamus Reservoir State Recreation Area, Homestead Knolls
Campground, Virginia Smith Dam, Horseshoe Bend Lake, Hannamon Bayou
Campground, Nunda Shoal Campground, Deverre and Valley View Flat
Campground.

This includes Highway 183 between mile markers 122 and 136.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for central and
north central Nebraska.

LAT...LON 4174 9937 4175 9961 4198 9935 4197 9894
TIME...MOT...LOC 2359Z 233DEG 27KT 4177 9952

CDC
Local storm report, Jun 1, 7:06 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
706 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     4 NNE BASSETT           42.64N 99.51W
06/01/2018                   ROCK               NE   PUBLIC

            REPORTS OF BRANCHES AND TWIGS DOWN FROM STRONG WINDS

&&

THORNE
Local storm report, Jun 1, 7:10 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
710 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     4 E BASSETT             42.58N 99.46W
06/01/2018                   ROCK               NE   PUBLIC

            REPORTS OF BRANCHES AND TWIGS DOWN FROM STRONG WINDS

&&

THORNE
Special weather statement, Jun 1, 7:15 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service North Platte NE
715 PM CDT FRI JUN 1 2018

NEZ010-028-029-020100-
Wheeler NE-Holt NE-Garfield NE-
715 PM CDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GARFIELD...
SOUTHEASTERN HOLT AND NORTHWESTERN WHEELER COUNTIES UNTIL 800 PM
CDT...

At 715 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Chambers, or 24 miles northeast of Burwell, moving
northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Chambers, Page and Inman.

This includes the following highways...
 Highway 20 between mile markers 313 and 320.
 Highway 281 between mile markers 161 and 179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4198 9878 4198 9893 4238 9884 4244 9838
TIME...MOT...LOC 0015Z 211DEG 34KT 4206 9886

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:15 PM CDTSpecial Weather StatementLBFHolt45 min
Jun 1, 7:44 PM CDTSevere Thunderstorm WarningLBFGarfield, Holt, Loup, Rock, Wheeler61 min
Jun 1, 7:45 PM CDTSpecial Weather StatementLBFFrontier45 min
Jun 1, 7:47 PM CDTSpecial Weather StatementLBFCuster43 min
Jun 1, 7:54 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt51 min
Jun 1, 8:03 PM CDTSpecial Weather StatementLBFLoup42 min
Jun 1, 8:17 PM CDTSevere Thunderstorm WarningLBFCuster43 min
Jun 1, 8:34 PM CDTSpecial Weather StatementLBFCuster26 min
Jun 1, 8:34 PM CDTSevere Thunderstorm WarningLBFHolt, Wheeler26 min
Jun 1, 8:43 PM CDTSevere Thunderstorm WarningLBFCuster, Garfield, Holt, Loup, Wheeler62 min
Jun 1, 8:47 PM CDTSevere Thunderstorm WarningLBFCuster13 min
Jun 1, 8:55 PM CDTSevere Thunderstorm WarningLBFCuster65 min
Jun 1, 11:34 PM CDTSpecial Weather StatementLBFFrontier26 min
Jun 1, 11:48 PM CDTSpecial Weather StatementLBFCuster42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.